Skip to Accessibility Tools Skip to Content Skip to Footer
Three older men sit thinking hard about serious matters

Community Talks: Hormone Therapy

Hormone therapy almost universally knocks folks over the head with side effects. Sometimes, those side effects fade, while others deal with them for years after. Community members weighed on the impact of hormone therapy. Here’s what they had to say.

What about the side effects?

Many of our community members spoke about the challenging side effects of hormone therapy:

I thought I was doing good with 7 yrs with Lupron but it really affected my teeth – crumbled! Wish you the best.

I was told it takes a year or do to get over the side effects of the treatments. I feel better as time goes on. Maybe they were right. Stopped treatments this past January.

All of them listed on the meds. ED, hot flashes, man boobs, loss of muscle mass, puberty again without the sex drive, joint pain, and lots more. Don’t be afraid to call your doctors nurse or the doctor if you’re having trouble with anything out of the ordinary. Fight the monster!😡😡🙏🙏🙏🙏

I am 1.5 years past my hormone therapy. Also had 39 proton treatments. While in treatments I experienced hot flashes, fatigue, muscle mass loss, bouts of mental fog, muscle cramps, etc. Almost all of those side effects are now a thing of the past. I thank God every day for His healing grace. Most recent PSA .20.

In the end, it was worth it

Despite the difficulties and side effects, there are those folks who say going through hormone therapy was worth it:

Post-treatment was bearable…the hot flushes were a nuisance and of course, erectile dysfunction was not nice but that’s coming back now after a year, as well as my strength. I was quite weak and had little stamina. Another check-up in a couple of weeks so fingers crossed it will have all been worthwhile. Looking forward to a worry-free summer here in Spain…good luck to all of you undergoing treatment.

It will be worth it, no doubt…my husband had chemo and radiation and is still having shots every 3 months (Lupron) and is in year 19 surviving! Wishing you prayers for treatments and survival!

It cost him his firefighting career, but he is now a four-year survivor and doing well. He has side effects from the Lupron, but he takes it in his stride. He has his days, but he says he would do it all over again.

My PSA was 17. Had 42 radiation treatments and 1 hormone shot. Not sure which hit me the hardest. Went through the hot flashes and emotions everywhere. Was very weak for several months.

I did it three years ago. Even though my energy level was decreased, I ended up doing a three-week stint in Europe. Was I smart/stupid for traveling while on the hormone med? Looking back now, I did the trip, had the time of my life and have no regrets…had a great support system all along the way. When I returned back to the states, I did 41 radiation treatments…as of today, the cancer is undetectable. You’re in my prayers.

I’ll never do it again

There are also folks who are unsure whether they could go through hormone therapy and the side effects again:

I stopped all my hormone treatments 6 months ago and I wouldn’t f****** do it again and I was stage 4 that worth the side effects ruined my quality of life now I stay in my bedroom I do not leave my house except for to go to the doctor I was very active before I would rather one doubt being active went out being active

If Doctors would tell you the truth it would be better.

The sweats are still miserable. The lack of energy is absolutely depressing, the ED makes me feel useless. My lack of concentration and loss of short term memory makes me feel like an idiot. I’ve got persistent pain in my abdomen that flares up at times and almost brings me to tears. When I first stand up I have to balance myself so I don’t fall down. I can’t walk more than a block or so before I have to sit down and rest. It’s a struggle just to get out of bed in the morning. My PSA was .050 last time and .020 the time before that so it’s doing its job but what a miserable way to do it.

Been on Lupron for 15 months now, hope to be done with it at 24 months…..It is effective, but definitely a life changer….I’m not the same man I was 2 years ago. Probably never will be…

Advice for others

No matter what folks have been through, the community offered some words of wisdom:

I just thank God for where I’m at today in my life no regrets. I believe it is what you make out of your situation that counts the most. Having a nice support team is one thing because there’s always someone you can talk to. To you, my friend that’s going through some stuff, stay focus and pray God to heal you, in Jesus name Amen!

Just finished 3 years of Eligard – find someone you trust and love for support and be prepared for some difficult weeks. I was blessed with an Angel who would talk me through the worst nights of chemo – at 2 in the morning when I wanted to give up. Believe me, you will find that you have never appreciated life so much when you are done.

Do any of these experiences resonate with what you’ve been through? Share your hormone therapy story in the comments.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll